Table of Contents
Many people over the age of 50 and some over 40 years of age will take a type of drug called a statin - a group of cholesterol lowering drugs, especially if they have risk factors for diabetes or heart disease. Some experts believe that their benefit is so universal that everyone over the age of 40 should take one daily to prevent heart disease. But the list of side effects being reported by patients and in studies is growing, and even led to the current restriction of the 80mg dose of simvastatin in the US.
What side effects have been reported?
Since the 1990s it has been known that statin drugs are associated with causing muscle pain, weakness and inflammation and the leaflet in all packs of these drugs carries a warning (amongst others) about this effect.
There was also an increased risk of developed osteoarthritis and other joint conditions in those taking statins.
Reduced energy and tiredness on exertion
Low energy and tiredness has been reported by people taking statins, and a randomized study of over 1,000 men and women showed a definite link between taking the drugs and this side effect. The study authors estimate that 20 to 40% of people taking statins will experience low energy or tiredness on exertion when taking statins. This is somewhat paradoxical as these drugs are prescribed to patients who will mostly be advised to exercise to keep their heart healthy!
Many people prescribed statins do not have heart disease or diabetes (they take the drugs to try and help prevent these diseases). If these drugs prevent the taker from being active and exercising, they are more likely to contribute towards heart disease, obesity and diabetes, than prevent them.
Dr Beatrice Golomb of University of California, San Diego, who led the research group commented:
(A mortality benefit is one which prevents deaths and CRP is C-reactive protein and can indicate increased risk of heart disease).
She added that the side effects seemed linked to the potency of the statin, so that the most potent in the study (rosuvastatin) was the most likely to cause these effects.
This eye condition causes progressive clouding of the eye lens, reducing vision. Virtually everyone over the age of 70 is affected by it to some degree, but a study found that people taking statins were 50% more likely to develop cataracts and the risk was even higher in people with type 2 diabetes.